Journal of the Mathematical Society of Japan

Global well-posedness for the exterior initial-boundary value problem to the Kirchhoff equation


Full-text: Open access


The aim of this paper is to find a general class of data in which the global well-posedness for the exterior initial-boundary value problem to the Kirchhoff equation is assured. The result obtained in the present paper will be applied to the existence of scattering states. A class of weighted Sobolev spaces will be also presented in which the global well-posedness is assured. For this purpose, the method of generalized Fourier transforms is developed for some oscillatory integral associated with this equation. The crucial point is to obtain the resolvent expansion of the minus Laplacian around the origin in C, and the differentiability of the generalized Fourier transforms.

Article information

J. Math. Soc. Japan, Volume 62, Number 4 (2010), 1167-1204.

First available in Project Euclid: 2 November 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35L05: Wave equation
Secondary: 35L10: Second-order hyperbolic equations

Kirchhoff equation generalized Fourier transform scattering theory


MATSUYAMA, Tokio. Global well-posedness for the exterior initial-boundary value problem to the Kirchhoff equation. J. Math. Soc. Japan 62 (2010), no. 4, 1167--1204. doi:10.2969/jmsj/06241167.

Export citation


  • A. Arosio and S. Garavaldi, On the mildly degenerate Kirchhoff string, Math. Methods Appl. Sci., 14 (1991), 177–195.
  • A. Arosio and S. Panizzi, On the well-posedness of the Kirchhoff string, Trans. Amer. Math. Soc., 348 (1996), 305–330.
  • J. Bergh and J. Löfström, Interpolation spaces, Springer, 1976.
  • E. Callegari and R. Manfrin, Global existence for nonlinear hyperbolic systems of Kirchhoff type, J. Differential Equations, 132 (1996), 239–274.
  • P. D'Ancona and S. Spagnolo, Global solvability for the degenerate Kirchhoff equation with real analytic data, Invent. Math., 108 (1992), 247–262.
  • P. D'Ancona and S. Spagnolo, A class of nonlinear hyperbolic problems with global solutions, Arch. Rational Mech. Anal., 124 (1993), 201–219.
  • P. D'Ancona and S. Spagnolo, Nonlinear perturbations of the Kirchhoff equation, Comm. Pure Appl. Math., 47 (1994), 1005–1029.
  • P. D'Ancona and S. Spagnolo, Kirchhoff type equations depending on a small parameter, Chin. Ann. of Math., 16B (1995), 413–430.
  • N. Dundord and J. T. Schwartz, Linear operators I, New York, Wiley-Interscience, 1966.
  • J. A. Goldstein and J. T. Sandefur, Jr., Equipartition of energy for higher order abstract hyperbolic equations, Comm. Partial Differential Equations, 7 (1982), 1217–1251.
  • J. M. Greenberg and S. C. Hu, The initial-value problem for a stretched string, Quart. Appl. Math., 38 (1980), 289–311.
  • C. Heiming, Mapping properties of generalized Fourier trnasforms and applications to Kirchhoff equations, NoDEA Nonlinear Differential Equations Appl., 7 (2000), 389–414.
  • H. Isozaki, Differentiability of generalized Fourier transforms associated with Schrödinger operators, J. Math. Kyoto Univ., 25 (1985), 789–806.
  • H. Iwashita, $\pmb{L}_q$–$\pmb{L}_r$ estimates for solutions of the nonstationary Stokes equations in an exterior domain and the Navier-Stokes initial value problems in $\pmb{L}_q$ spaces, Math. Ann., 285 (1989), 265–288.
  • H. Iwashita and Y. Shibata, On the analyticity of spectral functions for some exterior boundary value problems, Gras. Mat. III, 285 (1989), 265–288.
  • K. Kajitani, Scattering for one dimensional perturbed Kirchhoff equations, J. Math. Soc. Japan, 60 (2008), 665–693.
  • C. Kerler (= C. Heiming), Differenzierbarkeit im Bild und Abbildungseigenschaften verallgemeinerter Fouriertransformationen bei variablen Koeffizienten im Außengebiet und Anwendungen auf Gleichungen vom Kirchhoff-Typ, 1998, Ph D. thesis, Universität Konstanz.
  • R. Manfrin, On the global solvability of symmetric hyperbolic systems of Kirchhoff type, Discrete Contin. Dynam. Systems, 3 (1997), 91–106.
  • R. Manfrin, On the global solvability of Kirchhoff equation for non-analytic initial data, J. Differential Equations, 211 (2005), 38–60.
  • T. Matsuyama, Asymptotic behaviour for wave equation with time-dependent coefficients, Ann. Univ. Ferrara Sez. VII Sci. Mat., 52 (2006), 383–393.
  • T. Matsuyama, Asymtotic profiles for the Kirchhoff equation, Rend. Lincei Mat. Appl., 17 (2006), 377–395.
  • K. Mochizuki, Spectral and scattering theory for second order elliptic differential operators in an exterior domain, Lecture Notes Univ. Utah, Winter and Spring 1972.
  • K. Mochizuki, Scattering theory for wave equations (in Japanese), Kinokuniya, 1984.
  • M. Murata, Asymptotic expansions in time for solutions of Schrödinger-type equations, J. Functional Analysis, 49 (1982), 10–56.
  • T. Nishida, A note on the nonlinear vibratons of the elastic string, Mem. Fac. Eng. Kyoto Univ., 33 (1971), 329–341.
  • K. Nishihara, On a global solution of some quasilinear hyperbolic equation, Tokyo J. Math., 7 (1984), 437–459.
  • R. Racke, Generalized Fourier transforms and global, small solutions to Kirchhoff equations, Asymptot. Anal., 58 (1995), 85–100.
  • W. Rzymowski, One-dimensional Kirchhoff equation, Nonlinear Analy., 48 (2002), 209–221.
  • N. A. Shenk II, Eigenfunction expansions and scattering theory for the wave equation in an exterior region, Arch. Rational Mech. Anal., 21 (1966), 120–150.
  • Y. Tsutsumi, Local energy decay of solutions to the free Schrödinger equation in exterior domains, J. Fac. Sci. Univ. Tokyo, Sect. IA Math., 31 (1984), 97–108.
  • B. R. Vainberg, On the short wave asymptotic behaviour of solutions of stationary problem and the asymptotic behaviour as $t\to\infty$ of non-stationary problems, Russian Math. Survey, 30 (1975), 1–58.
  • C. H. Wilcox, Scattering theory for the d'Alembert equation in exterior domains, Lecture Notes Math., 442, 1975.
  • T. Yamazaki, Scattering for a quasilinear hyperbolic equation of Kirchhoff type, J. Differential Equations, 143 (1998), 1–59.
  • T. Yamazaki, Global solvability for the Kirchhoff equations in exterior domains of dimension larger than three, Math. Methods Appl. Sci., 27 (2004), 1893–1916.
  • T. Yamazaki, Global solvability for the Kirchhoff equations in exterior domains of dimension three, J. Differential Equations, 210 (2005), 290–316.